Hail, Cheyenne
- When
- July 6, 5:32 PM MST
- Where
- Cheyenne County, 1.04 mi W of Brownson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.190, -103.130
A strong thunderstorm moved across the Brownson area producing estimated hailstones up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong thunderstorm moved across the Brownson area producing estimated hailstones up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 4:24 PM MST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 524 PM MDT Mon Jul 6 2020 .SHORT TERM...(This evening through Wednesday) Issued at 237 PM MDT Mon Jul 6 2020 Cumulus forming along and west of a weak dryline, currently located along the I-25 corridor. This boundary will be progressively pushed north and east by an upper level shortwave soon to be lifting through the High Plains region. While not expecting storms to become severe in general, wouldn't be surprised if storms produced gusty and erratic winds as they collapse with a dry surface layer in place. However, areas of instability and shear are much more favorable along the northeast portion of the CWA, generally along and northeast of a Lusk to Alliance line. This will be the are to watch IF moisture is able to pair with these favorable conditions. At this point, it looks like the pairing may have a short window of opportunity with only a few strong to severe storms possible. Warning and drying conditions continue, becoming progressively more acute by the day as a ridge deepens over the Four Corners. Per SPC, we are in a marginal risk area across the High Plains tomorrow, though moisture will be limited at best. Should any storm get going, with inverted-v profiles in place, looking at strong winds as the primary threat. Also, due to the shortwave and dry conditions pairing together, have issued a REd Flag Warning for the fire weather zones deemed ready for Tuesday. Please see the fire weather discussion below for further details. Wednesday will be drier, but lack the breezy conditions. High temperatures will reach into the 90s to 100 east of the Laramie Range, and to the west, into the 80s. .LONG TERM...(Thursday morning through Monday) Issued at 237 PM MDT Mon Jul 6 2020 Very warm temperatures will exist over the CWA this period with little in the way of rainfall seen as an upper high strengthens near the 4 corners region and builds into this area. This will shunt any decent moisture away from the CWA as well as lift any weak shortwaves well to the north. One wave may just clip northeastern parts of the CWA late Friday and bring some convection there otherwise very little if any pcpn seen into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 521 PM MDT Mon Jul 6 2020 Wyoming TAFS...VFR. Wind gusts to 24 knots until 03Z, then to 37 knots after 15Z Tuesday. Nebraska TAFS...VFR. Thunderstorms in the vicinity at Scottsbluff and Sidney until 03Z producing wind gusts to 35 knots. Wind gusts to 25 knots at Alliance and Sidney until 04Z, then to 28 knots at Alliance and Sidney after 15Z Tuesday. && .FIRE WEATHER... Issued at 237 PM MDT Mon Jul 6 2020 Moving into a hot and dry phase with periods of breezy conditions as a ridge of high pressure builds over the Four Corners. A disturbance will pass through the flow aloft Tuesday, causing winds to gust at 20 to 30 mph, kicking the region into critical fire weather conditions. Have issued a Red Flag Warning for the zones that have fuels deemed ready. Wednesday will be less windy to the east of the Laramie Range, so no RFWs out for Wednesday and beyond. Breezy conditions to the west expected through midweek with humidities dropping into the teens and single digits at times. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning from 11 AM to 8 PM MDT Tuesday for WYZ310. NE...Red Flag Warning from 11 AM to 8 PM MDT Tuesday for NEZ311. && SHORT TERM...AB LONG TERM...RE AVIATION...RUBIN FIRE WEATHER...AB
Hazardous Weather Outlook National Weather Service Cheyenne WY 301 PM MDT Mon Jul 6 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 072115- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 301 PM MDT Mon Jul 6 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered thunderstorms expected through early evening. Could see an isolated severe thunderstorm north of a Lusk to Alliance line. Main threats will be large hail and strong outflow winds. Although severe weather is not expected to the south of this line, gusty winds up to 55 mph are possible with any nearby thunderstorm. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms will become more isolated Tuesday with mainly dry and hot conditions for the rest of the week. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>115-072115- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 301 PM MDT Mon Jul 6 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms possible through early evening. Gusty winds up to 55 mph are possible with any nearby thunderstorm. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Dry and hot conditions for the rest of the week. Any fire starts will be difficult to manage. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 322 PM MDT Mon Jul 6 2020 WYZ116>118-062200- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 322 PM MDT Mon Jul 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 400 PM MDT... At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near Federal, or 12 miles northwest of Cheyenne, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, Federal, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, South Greeley and Fox Farm-College. This includes the following highways... Interstate 25 in Wyoming between mile markers 8 and 27. Interstate 80 in Wyoming between mile markers 353 and 371. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4112 10518 4129 10520 4144 10466 4109 10464 TIME...MOT...LOC 2122Z 265DEG 20KT 4122 10501 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Mon Jul 6 2020
NEZ054-WYZ106>108-117>119-062245-
Kimball NE-East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
357 PM MDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIMBALL...SOUTHERN
GOSHEN...LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 445 PM MDT...
At 357 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 10 miles north of Whitaker to 14 miles
west of Gun Barrel to 6 miles southwest of Hillsdale to 6 miles
southeast of South Greeley. Movement was east at 20 mph.
Wind gusts up to 55 mph will be possible with these storms.
Locations impacted include...
Pine Bluffs, La Grange, Burns, Chugwater, Albin, Yoder, Hillsdale,
Hawk Springs, Hawk Springs Campground, Hawk Springs Recreation Area,
Whitaker, Meriden Rest Area, Gun Barrel, Carpenter, Ranchettes and
Slater.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 19 and 59.
Interstate 80 in Wyoming between mile markers 370 and 402.
LAT...LON 4114 10467 4125 10475 4125 10495 4171 10497
4192 10459 4192 10406 4100 10405 4100 10476
TIME...MOT...LOC 2157Z 249DEG 19KT 4156 10482 4140 10462 4116 10459
4104 10470
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
445 PM MDT Mon Jul 6 2020
NEZ019-020-054-WYZ108-118-119-062330-
Kimball NE-Scotts Bluff NE-Banner NE-Goshen County WY-
Central Laramie County WY-East Laramie County WY-
445 PM MDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF...WESTERN
KIMBALL...WESTERN BANNER...SOUTHERN GOSHEN AND EASTERN LARAMIE
COUNTIES UNTIL 530 PM MDT...
At 444 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawk Springs to near Albin to near
Hereford. Movement was northeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mitchell, Pine Bluffs, Morrill, La Grange, Lyman, Burns, Albin,
Yoder, Huntley, Oliver Campground, Stegall, Panorama Point, Hawk
Springs, Hawk Springs Campground, Oliver Reservoir, Hubbard Hill,
Hawk Springs Recreation Area, Harrisburg, Meriden Rest Area and Gun
Barrel.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 383 and 402.
Interstate 80 in Nebraska between mile markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4126 10442 4145 10464 4188 10457 4199 10407
4199 10371 4100 10369 4100 10444
TIME...MOT...LOC 2244Z 230DEG 17KT 4178 10433 4136 10412 4097 10422
HammerSpecial Weather Statement National Weather Service Cheyenne WY 524 PM MDT Mon Jul 6 2020 NEZ019>021-054-055-070015- Kimball NE-Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE- 524 PM MDT Mon Jul 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF...WESTERN CHEYENNE...KIMBALL...WESTERN MORRILL AND BANNER COUNTIES UNTIL 615 PM MDT... At 523 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Morrill to near Harrisburg to 11 miles south of Kimball Airport. Movement was east at 35 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Scottsbluff, Kimball, Gering, Mitchell, Bridgeport, Bayard, Terrytown, Morrill, Minatare, Lyman, Potter, Dix, Oliver Campground, Wildcat Hills State Recreation Area, Brownson, Northport, Stegall, Angora, Panorama Point and Wildcat Hills Campground. This includes Interstate 80 in Nebraska between mile markers 1 and 57. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4199 10404 4199 10303 4100 10299 4100 10404 TIME...MOT...LOC 2323Z 263DEG 32KT 4194 10397 4149 10366 4102 10370 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT Mon Jul 6 2020
NEZ019>021-054-055-070115-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE-
612 PM MDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTTS BLUFF...
CHEYENNE...EASTERN KIMBALL...MORRILL AND EASTERN BANNER COUNTIES
UNTIL 715 PM MDT...
At 611 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from near Lake Minatare Campground to 6 miles
west of Dalton to 6 miles northeast of Westplains. Movement was
northeast at 30 mph.
Wind gusts around 55 mph will be possible with these storms. A wind
gust to 57 MPH was recorded at the Scottsbluff Airport at 603 PM MDT
with these storms.
Locations impacted include...
Scottsbluff, Sidney, Gering, Bridgeport, Bayard, Terrytown, Minatare,
Potter, Lodgepole, Dalton, Dix, Gurley, Sunol, Brownson, Northport,
Angora, Colton, Court House And Jail Rocks, Sidney Airport and Lake
Minatare.
This includes Interstate 80 in Nebraska between mile markers 28 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4100 10263 4101 10365 4124 10353 4156 10352
4190 10376 4200 10357 4199 10267 4179 10268
4174 10266 4174 10264 4142 10264 4139 10261
4105 10261
TIME...MOT...LOC 0011Z 244DEG 28KT 4191 10353 4144 10310 4091 10339
HammerThe Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906519.